Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2001, 8:01 PM EDT for Amherst County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 2001, 8:01 PM EDT (00:01 UTC)
- Expired
- Jun 21, 2001, 8:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Amherst County, VA
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:10 PM EDT | Thunderstorm Wind | Amherst, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 220000 SVRRNK VAC009-220045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 801 PM EDT THU JUN 21 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AMHERST COUNTY IN CENTRAL VIRGINIA * UNTIL 845 PM EDT. * AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF FORKS OF BUFFALO...MOVING NORTHWEST AT 15 MPH. WINDS UP TO 60 MILES PER HOUR CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 845 PM EDT INCLUDE FORKS OF BUFFALO... LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 04q
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:00 PM EDT, 5 hours 1 minute earlier.
Area forecast discussion, Jun 21, 3:00 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 PM EDT THU JUN 21 2001 KFCX AT 1845Z INDICATED SCT SHOWERS AND THUNDERSTORM THIS AFTERNOON MAINLY ACROSS THE WESTERN HALF OF THE SCOPE. SOME OF THE STORMS COULD CONTAIN DAMAGING WINDS AND HEAVY RAINS. MODIFIED SOUNDINGS CREATED CAPES ARD 2000 AND LI ARD MINUS 5. MCON DEVELOPING ONCE AGAIN ALONG THE SPINE OF THE BLUE RIDGE IN THE UNSTABLE AIR. WEAK SHORTWAVE APPROACHING THIS AFTERNOON AND EVENING WILL ALSO ENHANCE PCPN. EXPECT FRONTAL BOUNDARY TO CONTINUE TO SLOWLY MOVE EAST. MODEL TRENDS OF SLOWING DOWN THE UPPER TROF...AND ASSOCIATED FRONT...AND EVENTUALLY CLOSING OFF AN UPPER LOW...CONTINUED WITH THIS MORNINGS 12Z RUN. AVN WAS MORE AMPLIFIED WITH THE SRN PORTION OF THE TROF AND IS CLOSER TO CLOSING OFF A MID LEVEL LOW AT 60 HRS THAN PREVIOUS SOLN. FOR THE EXTENDED PERIOD...DIFFERENCES IN OPINION REGARDING PLACEMENT AND LOCATION OF THE MID LEVEL CLOSED/CUT OFF LOW DURG THE PERIOD. DECIDED TO EXPAND THE CHC OF PCPN UNDER THE COLD POOL FURTHER INTO MIDWEEK. ZONES WILL BE OUT BY 400 PM. HAVE A GOOD EVENING. FCSTID = 7 PRELIM NUMBERS ROA 67 82 65 80 / 50 60 70 40 LYH 68 83 65 80 / 50 60 70 40 DAN 69 85 65 80 / 50 60 70 40 BLF 64 75 59 72 / 60 70 60 40 LWB 62 74 58 72 / 60 70 60 40 BCB 63 77 59 73 / 60 70 60 40 TNB 64 75 59 72 / 60 70 60 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Jun 21, 3:30 PM EDT, 4 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043-044-WVZ042>045- 212230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT THU JUN 21 2001 ...STRONG STORMS WITH VERY HEAVY RAIN THIS AFTERNOON AND EVENING... STRONG STORMS CONTINUE TO DEVELOP FROM WEST VIRGINIA EAST AND SOUTHEAST TO THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA. THESE STORMS CONTAIN DANGEROUS LIGHTNING AND MAY CONTAIN SMALL HAIL AS WELL. EXPECT WIND GUSTS TO NEAR 50 MPH IN THE STRONGEST STORMS AND RAINFALL RATES UP TO TWO INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN REDUCE VISIBILITY MAKING DRIVING DIFFICULT...AND CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS.) RMG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 27 min |
| Jun 22, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 41 min |
| Jun 22, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| Jun 22, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 45 min |
| Jun 22, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 52 min |
| Jun 22, 5:28 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Jun 22, 5:56 PM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
| Jun 22, 6:45 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 2 hr |
| Jun 22, 7:01 PM EDT | Flash Flood Warning | RNK | Amherst | 119 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.